Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 202, NWS Shreveport, LA

May 20, 2011Hempstead County, Nevada County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 20, 2011, 9:33 AM CDT for Hempstead County, Nevada County, Arkansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2011, 9:33 AM CDT (14:33 UTC)
Expired
May 20, 2011, 10:15 AM CDT
In force
42 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Hempstead County, AR, Nevada County, AR

The radar

The Shreveport radar (KSHV), 143 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 2.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2656 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:00 AM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, May 20, 5:00 AM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
500 AM CDT FRI MAY 20 2011

.DISCUSSION...
WARM AND MUGGY THIS MORNING WITH TEMPERATURES RANGING ALL THROUGH
THE 70S FROM RIGHT AT 70 IN RUSTON...TO UPPER 70S IN A FEW SPOTS.
SKIES ARE MOSTLY CLOUDY TO CLOUDY WITH A PEPPERING OF LIGHT
SHOWERS AND DRIZZLE OVER EAST TEXAS. THE WATER VAPOR SHOWS A MID
LEVEL DRY POCKET NOW JUST PAST AUSTIN AND NEAR WACO TX...LIFTING
THE AIR OUT AHEAD. CLOUDS SHOWING SOME ENHANCEMENT IN INFRA RED
CHANNEL. OVERNIGHT...THIS FEATURE HAS HAD SOME EASTWARD
MOVEMENT...BUT NOW LOOKS TO BE STUCK UNDER THE NEG TILTING RIDGE
OVER THE MIDWEST U.S. BASED ON LAST NIGHT SOUNDING WE HAVE A
DECENT CAP AND THIS IS PROBABLY BEING ERODED BY THIS
FEATURE...JUST NOT MUCH MOISTURE ABOVE 750 MB. WE ARE AWAITING
THIS MORNING/S SOUNDING FOR SURE.

LITTLE CHANGE TO POPS IN THE SHORT TERM...WHIT HPC QPF LOADED INTO
THE GRIDS. SPC HAS KEEP A SLIGHT RISK OVER NE TX AND SW ARK FOR
TODAY AND TONIGHT WITH SMALL POCKETS...ONE OF WHICH RESIDES RIGHT
OVER THE HEART OF THE CWA FOR TOMORROW. WIND DAMAGE MOST LIKELY
EVENTS FROM ANY BOWS...AND PERHAPS SOME LOCALIZED FLOODING. MODELS
KEEP SOUTHERLY WINDS GOING FOR DAYS SO WITH NO REAL BOUNDARY AND
THE UPPER TROUGH HOLDING POSITION...WE/LL HAVE TO WAIT UNTIL LATER
FOR COOL POOLS FROM CONVECTION TO OUR WEST TO HELP INITIATE NEW
DEVELOPMENT. OVERNIGHT...THE LINEAR EVOLUTION WAS SEEN TO DEVELOP
WITH THE LOW LEVEL JET OVER OK AND PARTS OF TEXAS MAINLY ALONG THE
DRY LINE. THIS LINEARITY WILL CONTINUE TO BREAK UP WITH HEATING
AND THEN REESTABLISH AGAIN TONIGHT...PROBABLY RIGHT IN OUR WESTERN
ZONES. AS THE UPPER TROUGH HOLDS POSITION AND TILTS WE WILL SEE
THIS DIFFICULT FORECAST REMAIN FOR THE SHORT TERM. MODELS STILL
LOOKING AT A SHIFT IN THE UPPER WINDS BEYOND MIDWEEK AS A SURFACE
FRONT DRIFTS IN FROM THE WEST. UNTIL THEN...WE KEEP IN AND OUT
CHANCE POPS...WITH MORE LIKELY POCKETS PERHAPS IN THE OFFING AS
NEW MODEL RUNS WORK THINGS OUT. WE ARE NOT FAR FROM MAV/MEX
GUIDANCE ANYWHERE IN THE NEXT WEEK. /24/

&&

.AVIATION...

MVFR CIGS ARE BEING OBSERVED AT THE EAST TEXAS TERMINALS THIS
MORNING...WHILE VFR IS THE PREVAILING FLIGHT CATEGORY AT THE LA AND
AR TERMINALS. MVFR CIGS MAY SPREAD INTO TXK AND SHV BY
DAYBREAK...BUT VFR SHOULD BE THE PREVAILING FLIGHT CATEGORY AFTER
17Z.

RADAR IS INDICATING ISOLATED SHOWER ACTIVITY ACROSS PARTS OF EAST
TEXAS AND SE OKLAHOMA THIS MORNING. THIS ACTIVITY IS EXPECTED TO
INCREASE LATER TODAY...WITH TSRA ACTIVITY MOVING INTO THE AREA AFTER
18Z. THE EAST TEXAS TERMINALS WILL HAVE THE BEST CHANCE FOR SEEING
TEMPO TSRA ACTIVITY...WITH TSRA ACTIVITY MOVING INTO NW LA AND SW AR
AS WE APPROACH THE 00Z ISSUANCE. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  87  73  87  71  89 /  40  40  30  20  20
MLU  88  72  88  71  89 /  30  30  20  20  20
DEQ  82  67  82  67  84 /  60  60  30  30  30
TXK  84  70  85  71  88 /  60  50  30  30  30
ELD  84  69  86  69  88 /  40  40  30  20  30
TYR  85  72  85  72  88 /  60  60  30  30  20
GGG  86  73  85  71  89 /  60  50  30  30  20
LFK  89  73  89  72  90 /  40  40  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/11
Hazardous weather outlook, May 20, 6:30 AM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
630 AM CDT FRI MAY 20 2011

ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
149-150-211130-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-
630 AM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OKLAHOMA...NORTHEAST TEXAS AND SOUTHWEST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY LATER TODAY AND ON
THROUGH THE OVERNIGHT HOURS. SOME THUNDERSTORMS WILL BE STRONG TO
POSSIBLY SEVERE WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE
HAIL BEING THE PRIMARY THREATS. HOWEVER...ISOLATED TORNADOES
CANNOT BE RULED OUT. IN ADDITION...HEAVY RAINFALL MAY LEAD TO
AREAS OF ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT
OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY RAINFALL
MAY BRING A GREATER THREAT FOR FLASH FLOODING.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH THE MIDDLE OF
NEXT WEEK BUT WILL BE SOMEWHAT LOWER SUNDAY THROUGH TUESDAY. RAIN
CHANCES ARE EXPECTED TO INCREASE AGAIN TOWARD THE MIDDLE OF THE
WEEK AS A COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ151>153-165>167-
211130-
NEVADA-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-
CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
630 AM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH ARKANSAS...FOR NORTHWEST AND NORTH CENTRAL LOUISIANA...AND
FOR DEEP EAST TEXAS AND PORTIONS OF NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE TODAY
AND THROUGH THE OVERNIGHT HOURS. GUSTY WINDS TO 40 MPH AND
DANGEROUS LIGHTNING WILL ACCOMPANY ANY STRONG THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT
OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY
RAINFALL MAY BRING A THREAT FOR FLASH FLOODING.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH THE MIDDLE OF
NEXT WEEK BUT WILL BE SOMEWHAT LOWER SUNDAY THROUGH TUESDAY. RAIN
CHANCES ARE EXPECTED TO INCREASE AGAIN TOWARD THE MIDDLE OF THE
WEEK AS A COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

24

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:58 PM CDTSevere Thunderstorm WarningSHVSmith, Upshur36 min
May 20, 5:02 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Rusk43 min
May 20, 5:27 PM CDTTornado WarningSHVRed River48 min
May 20, 5:53 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Marion, Rusk52 min
May 20, 6:38 PM CDTTornado WarningSHVHarrison, Marion21 min
May 20, 6:55 PM CDTSevere Thunderstorm WarningSHVBowie, Red River47 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.